Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


D4T vs Sustiva
Sep 26, 2000

I have been on meds for years now, and I believe protease inhibitors saved my life when they came out in 1996 when I needed them the most. I had such bad facial wasting that I had plastic surgery in 3/99 to correct it. The results were not perfect, but a vast improvement. I have been reading that there is some suspicion that D4T may cause/contribute to this problem and I have been thinking about asking my Doc to take me off. I also take ddi, hydrea and viracept, but I have been on d4t the longest. Looking at Project Inform's Drug Side Effects chart, it looks like d4t is the drug with the most side effects. I suffer from depression which is treated with effexor, so I wonder how I would do on Sustiva. It appears that d4t is associated, just like d4t, with 'neurological problems' and depression. So switching from one to the other might not be that much of a problem. Right?

Response from Dr. Boyle

The neurologic problems caused by d4T and Sustiva are quite different. d4T is associated with peripheral neuropathy, while Sustiva is associated with dizziness, decreased concentration, insomnia, and depression. The side effects of Sustiva are generally mild to moderate and resolve after a few days to a few weeks, but some patients may experience side effects that are more severe or last for a longer time. So long as your depression is well-controlled, you should tolerate Sustiva; but you may have an increase in your depression during the first few weeks and may need an adjustment in your medication. Although you are likely to do fine on Sustiva, I generally would not substitute Sustiva for d4T in a regimen like yours, so I would discuss this with your doctor. BB

Brian Boyle, M.D., J.D.



Previous
Crixivan worked great but kidney problems
Next
possible exposure?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement